Mississippi, 2002

Hail and Damaging Winds in Mississippi, May 29, 2002

May 29, 2002 · NWS JAN · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 29, 2:05 AM CST, 11 hours 5 minutes earlier.

Area forecast discussion, May 29, 2:05 AM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 AM CDT WED MAY 29 2002

IN SHORT-TERM...PRIMARY FOCUS WILL BE POPS/CLOUD COVER OVER LOW MS
RIVER VALLEY. WITH DAYTIME TEMPS FROM MID 80S TO LOWER 90S...
SCATTERED...MAINLY AFTERNOON/EVENING...CONVECTION EXPECTED OVER CWFA
BASICALLY THROUGH FRI.

NGM/AVN/ETA SOLUTIONS CONVERGE ON DEEPENING MID-LEVEL CLOSED LOW
PRESSURE SYSTEM AROUND OK/AR LINE BY 12Z TODAY...DROPPING SE INTO LA
WITH TIME. IN SOLUTIONS...SURFACE/MID-LEVEL LOW PRESSURE AREAS
BECOME CENTERED AROUND ARLATX TODAY. BY 00Z FRI IN AVN...
SLOW-MOVING CLOSED SURFACE/MID-LEVEL LOW PRESSURE AREAS CENTERED
AROUND TX/LA GULF COAST...AS SEVERAL SHORTWAVES RIPPLE THROUGH
MID-LEVEL FLOW ACROSS LOWER MS RIVER VALLEY. STACKED LOW PRESSURE
SYSTEM SINKS FURTHER S INTO WRN GULFMX BY 12Z FRI...WITH MID-LEVEL
LOW REMAINING CENTERED OVER GULFMX INTO EXTENDED PERIODS. SURFACE
WINDS PRIMARILY REMAIN SE TO S OVER CWFA AS FORECAST SCENARIO
UNFOLDS.

AT 00Z WED...PRECIP WATER VALUES OVER CWFA GENERALLY RANGING FROM
1.25 TO 1.5 OVER LOWER MS RIVER VALLEY. AVN APPEARS TO HAVE BETTER
HANDLE ON MOISTURE FIELDS. WHILE ETA/AVN BOTH KEEP PW VALUES AT OR
ABOVE 1.5 THROUGH 12Z FRI...PREFER SLIGHTLY HIGHER AVN PROGS (TO
1.7 OVER LOWER MS RIVER VALLEY) REGARDING AVAILABLE MOISTURE. BEST
CHANCE OF RAIN WILL REMAIN OVER SRN/WRN ZONES IN CLOSER PROXIMITY TO
MID-LEVEL SYSTEM/IN BEST MOISTURE. EXPECT LOCALLY HEAVY RAINFALL
AMOUNTS IN ISOLATED STRONGER STORMS...WITH AMOUNTS TO NEAR 2.0
POSSIBLE. WILL NOT MENTION ATTM IN ZONES WILL ALLOW NEXT FORECASTER
TO EXAMINE THIS FEATURE FURTHER.

MID-LEVEL COLD POOL STILL NOT VERY IMPRESSIVE (-10C TO -12C AT
500MB). HOWEVER INCREASING VERTICAL MOTION FIELDS WILL SUPPORT
SHRA/TSRA ACTIVITY. CAPE VALUES INCREASING S OF LINE FROM KMEI TO
KHEZ THIS AFTERNOON...WITH BEST CAPE TO AROUND 2000 J/KG NEAR KMEI
BY 00Z THU. ALTHOUGH EXTENSIVE CLOUD COVER OVER CWFA ATTM...EXPECT
WARM AFTERNOON TEMPS/DIFFERENTIAL HEATING WILL HELP SPARK
CONVECTION. CURRENT TREND IN FORECAST LOOKS GOOD.

AVN GUID TEMPS LOOK REASONABLE WILL VARY AROUND VALUES.

FOR THE EXTENDED...MODELS REMAIN IN GENERAL AGREEMENT AS CLOSED LOW
DROPS S INTO GULFMX. UPPER RIDGE BEGINS TO BUILD E INTO MS RIVER
VALLEY IN WAKE OF LOW...WITH PRECIP TAPERING OFF FRI. MODELS SUGGEST
SOME CHANCE OF PRECIP OVER CWFA SAT. ATTM...WILL ONLY MENTION PRECIP
OVER SRN ZONES SAT IN BETTER MOISTURE...WITH ISOLATED CONVECTION
SPARKED BY DIURNAL HEATING. REMAINDER OF FORECAST OK.

JAN  084/065 084/065 087  7564
MEI  085/066 084/064 087  6453

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, May 29, 1:09 PM CST, 1 minute before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT WED MAY 29 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
AREA THROUGH TONIGHT.  ISOLATED STORMS MAY REACH SEVERE CRITERIA
UNTIL 10 PM OVER PORTIONS OF NORTHEAST LOUISIANA AND SOUTHWEST
MISSISSIPPI... GENERALLY SOUTHWEST OF A RAYVILLE TO SAINT JOSEPH
TO BUDE LINE.  THE PRIMARY THREAT FROM THESE STORMS WILL BE DIME
TO NICKEL SIZED HAIL AND DAMAGING DOWN BURST WIND GUSTS.
ELSEWHERE...THUNDERSTORMS SHOULD NOT BE SEVERE BUT WILL LIKELY
PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE NORTHWEST LOUISIANA
WILL DRIVE THE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY
AS IT MOVES SOUTHWARD TONIGHT. DAYTIME HEATING WILL PROVIDE THE
NEEDED INSTABILITY FOR THE STRONGEST STORMS THIS EVENING AND THE
MOISTURE REMAINS IN PLACE. SUSTAINED UPPER DIVERGENCE OVERNIGHT
SHOULD ALLOW THUNDERSTORMS TO PERSIST LATE INTO THE NIGHT.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TONIGHT.

...FLOODING...
THE SLOW MOVING UPPER LEVEL LOW IN LOUISIANA WILL HELP TO FOCUS
SHOWERS AND THUNDERSTORMS GENERALLY ALONG THE HIGHWAY 49 CORRIDOR
MAINLY SOUTHWEST OF A GREENWOOD TO LAUREL LINE THROUGH TONIGHT.
THIS AREA INCLUDES NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND
WEST MISSISSIPPI.   LOCALLY HEAVY RAINS ARE POSSIBLE WITH PONDING
OF WATER ON ROADWAYS AS THE STORMS ARE EXPECTED TO MOVE VERY
SLOWLY OR REMAIN NEARLY STATIONARY AT TIMES.

THE MORE SUSTAINED RAINFALL POTENTIAL COULD PRODUCE 1 TO 2 INCHES
OF RAIN IN A FEW HOURS WHICH COULD TEMPORARILY CAUSE MINOR
FLOODING IN URBAN AND POOR DRAINAGE AREAS.

THE UPPER LOW WILL START PULLING AWAY FROM THE AREA LATER ON
THURSDAY AND DIMINISH THE THREAT OF SUSTAINED RAINFALL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Copiah

When
May 29, 1:10 PM CST
Where
Copiah County, Crystal Spgs
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.983, -90.367

Thunderstorm Wind, Jefferson Davis

When
May 29, 2:35 PM CST
Where
Jefferson Davis County, 12 mi N of Prentiss
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.767, -89.883

Several trees were blown down on Mississippi Highway 13 northwest of Clem.

Thunderstorm Wind, Simpson

When
May 29, 2:35 PM CST
Where
Simpson County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.883, -89.950

Several trees were blown down on Mississippi Higways 28 and 13.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288257, 5288258, 5288259.